Alert archive / New York / River Flood Warnings in 2023

River Flood Warning 49, NWS Albany, NY

December 18, 2023Ulster County, New York

NWS Albany, NY issued this river flood warning at Dec 18, 2023, 7:50 AM EST for Ulster County, New York. It took effect at Dec 18, 2023, 9:46 AM EST. It was in force for 16 hr.

The area

The outline as issued.

The facts

Issued
Dec 18, 2023, 7:50 AM EST (12:50 UTC)
In effect from
Dec 18, 2023, 9:46 AM EST
Expired
Dec 19, 2023, 2:07 AM EST
In force
16 hr
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
Moderate

County Ulster County, NY

The radar

The Albany radar (KENX), 85 km from the middle of the area, began a volume at 12:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rondout Creek at Rosendale (ROSN6). The gauge peaked at 19.49 ft at Dec 18, 2023, 3:00 PM EST.

actionminormoderate10152012/1812/1912/20
Action stage
16 ft
Minor stage
18 ft
Moderate stage
21 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01367500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

768 
WGUS41 KALY 181250
FLWALY

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Albany NY
750 AM EST Mon Dec 18 2023

&&

NYC111-190100-
/O.NEW.KALY.FL.W.0049.231218T1446Z-231219T1322Z/
/ROSN6.2.ER.231218T1446Z.231218T1800Z.231219T0721Z.NO/
750 AM EST Mon Dec 18 2023

...FLOOD WARNING IN EFFECT UNTIL TOMORROW MORNING...

* WHAT...Moderate flooding is forecast.

* WHERE...Rondout Creek at Rosendale.

* WHEN...Until tomorrow morning.

* IMPACTS...At 21.0 feet, Moderate flood stage.

* ADDITIONAL DETAILS...
  - At 7:30 AM EST Monday the stage was 15.5 feet.
  - Forecast...The river is expected to rise above flood stage
    late this morning to a crest of 21.5 feet this afternoon. It
    will then fall below flood stage just after midnight tonight.
  - Flood stage is 18.0 feet.
  - http://www.weather.gov/safety/flood

&&

Rondout Creek
Rosendale
Flood Stage: 18.0
Observed Stage at Mon 7 am: 15.5
Forecast:
Mon 1 pm 21.5
Mon 7 pm 19.8
Tue 1 am 18.5
Tue 7 am 16.3
Tue 1 pm 15.5
Tue 7 pm 14.9
Wed 1 am 14.3
Wed 7 am 13.6


&&

LAT...LON 4197 7410 4185 7398 4161 7436 4173 7449


$$

bew
2 follow-up statements
318 
WGUS81 KALY 190033
FLSALY

Flood Statement
National Weather Service Albany NY
733 PM EST Mon Dec 18 2023

&&

NYC111-191030-
/O.EXT.KALY.FL.W.0049.000000T0000Z-231219T1018Z/
/ROSN6.1.ER.231218T1451Z.231218T2015Z.231219T0418Z.NO/
733 PM EST Mon Dec 18 2023

...FLOOD WARNING NOW IN EFFECT UNTIL LATE TONIGHT...

* WHAT...Minor flooding is occurring.

* WHERE...Rondout Creek at Rosendale.

* WHEN...Until late tonight.

* IMPACTS...At 18.0 feet, Minor flood stage. Floods US Route 209 
  near Accord.

* ADDITIONAL DETAILS...
  - At 7:30 AM EST Monday the stage was 15.5 feet.
  - Forecast...The river is expected to rise. It will then fall
    below flood stage just after midnight tonight to 17.6 feet
    just after midnight tonight. Additional rises are possible
    thereafter.
  - Flood stage is 18.0 feet.
  - http://www.weather.gov/safety/flood

&&

Rondout Creek
Rosendale
Flood Stage: 18.0
Observed Stage at Mon 7 am: 15.5
Forecast:
Mon 7 pm 19.8
Tue 1 am 18.5
Tue 7 am 16.3
Tue 1 pm 15.5
Tue 7 pm 14.9
Wed 1 am 14.3
Wed 7 am 13.6


&&

LAT...LON 4197 7410 4185 7398 4161 7436 4173 7449


$$

TAW
093 
WGUS81 KALY 190707
FLSALY

Flood Statement
National Weather Service Albany NY
207 AM EST Tue Dec 19 2023

NYC111-190815-
/O.CAN.KALY.FL.W.0049.000000T0000Z-231219T0707Z/
/ROSN6.1.ER.231218T1451Z.231218T2015Z.231219T0435Z.NO/
207 AM EST Tue Dec 19 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Rondout Creek At Rosendale.

* ADDITIONAL DETAILS...
  - At 1:30 AM EST Tuesday the stage was 17.3 feet.
  - Forecast...The river is expected to fall to 10.7 feet early
    Friday morning.
  - http://www.weather.gov/safety/flood

&&

Rondout Creek
Rosendale
Flood Stage: 18.0
Observed Stage at Tue 1 am: 17.3
Forecast:
Tue 7 am 17.0
Tue 1 pm 16.2
Tue 7 pm 15.4
Wed 1 am 14.5
Wed 7 am 13.5
Wed 1 pm 12.7
Wed 7 pm 12.2
Thu 1 am 11.8
Thu 7 am 11.4
Thu 1 pm 11.2
Thu 7 pm 10.8

&&

LAT...LON 4197 7410 4185 7398 4161 7436 4173 7449


$$

IAA

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at Dec 18, 6:56 AM EST, 54 minutes earlier.

Area forecast discussion, Dec 18, 6:56 AM EST, 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
656 AM EST Mon Dec 18 2023

.SYNOPSIS...
A potent storm will affect the region through this afternoon
with moderate to heavy rainfall and locally strong winds. Minor
areal and river flooding is likely. In the wake of the storm, an
upper-level disturbance will bring cooler weather and mixed
rain and snow showers later tonight through Tuesday. High
pressure will then bring dry weather through the remainder of
the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A storm system will bring widespread moderate to heavy rainfall
and locally strong winds through this afternoon

**A Wind Advisory is in effect for portions of western New
 England and the Taconics until 4 PM EST Monday**

**A Flood Watch is in effect for all of eastern New York and
 western New England through 5 AM Tuesday**

.UPDATE...As of 650 AM EST, the center of our low pressure
system is about to move up the Hudson Valley per latest RAP13
MSLP analysis. Moderate to locally heavy rainfall will continue
through this morning before the intensity decreases this
afternoon before ending later this afternoon. Observed rainfall
totals thus far generally range from 1.25 to 2.50 inches.
Highest amounts are in the eastern Catskills where amounts have
reached 2.50 to 4.00 inches. Precip shadowing has occurred
across portions of the Upper Hudson Valley (i.e. Washington
County into western portions of Bennington County) where amounts
are more in the 0.75 to 1.25 inch range. Flood threat is
increasing with flood advisories and warnings in effect. Rivers
are rising and some are expected to rise above flood stage this
morning with many more rising later.

Winds have been picking up across portions of the Taconics into
western New England over the past few hours. Temperatures have
risen into the 50s to lower 60s and are less stable than areas
farther west. Gusts have approached 50 mph over the past few
hours.

Poughkeepsie has already broken its daily record high today as
it has already reached the lower 60s.

Previous Discussion:
Our storm system continues to track up the coast with latest
RAP13 MSLP analysis showing the center becoming a bit stretched
out with a new one forming farther north near the Delmarva.
Strong upper-level divergence aloft and anomalously high
moisture is resulting in widespread rainfall across the region.
Precipitation thus far has been light to moderate in intensity,
but heavier rain is beginning to lift northward where rainfall
rates are increasing to 0.25 to 0.50 inches per hour and even
locally higher. Expect several hours of moderate to heavy
rainfall through this morning. Some elevated instability will
develop across areas south and east of Albany this morning where
some rumbles of thunder are possible.

Total rainfall thus far has varied across the region with
favored upslope areas now in the 1.5-2.0 inch range with
anywhere from 0.25 to 1.00 inches elsewhere. Still looking at a
widespread 2 to 4 inches of storm total rainfall from this
event. Localized amounts closer to 5 inches will be possible,
especially across the east and southeast facing slopes of the
Catskills. This rain will likely be enough to result in minor
areal flooding, especially in urban and poor drainage areas.
Rivers are rising and several are expected to flood later today
or tonight/tomorrow for those slower to respond.

Wind has remained a bit more tame than anticipated. There has
been uncertainty on how well the stronger winds aloft will mix
down to the surface. The 70+ kt LLJ will soon begin its
northward advancement across areas along and east of the Hudson
River. Overall, still expect an increase in winds with gusts of
40 to 50 mph still possible. As a result, will keep the wind
advisory in effect for the Taconics eastward across western New
England.

The warm front associated with this system is slowly trying to
advance westward. Temperature trends suggest it is oriented from
just west of Poughkeepsie northeastward toward southern
Vermont. Temperatures are in the 50s on the warmer side to the
40s on the lower side. Some upper 30s are still lingering across
portions of Hamilton and Warren County. Temperatures will reach
the 40s and 50s this afternoon before gradually falling late in
the day.

Precipitation will begin to taper off later this afternoon from
south to north as the low departs to the north. An upper-level
trough to our west looks to come in a bit slower, so most of the
precipitation from this feature will hold off until tonight.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
Wind will switch to the west-northwest as cold air advection
takes over with the approach of an upper-level disturbance from
the west. Moisture will get picked up from the lakes and result
in some mixed rain and snow showers tonight into Tuesday. Some
light accumulations are possible across the Adirondacks, western
Mohawk Valley and upslope areas of the southern Greens (a
coating to an inch or two). Precipitation will taper off during
the afternoon as the trough axis exits to the east and flat
ridging builds in its wake. Cooler on Tuesday with highs ranging
from the upper 20s to lower 40s. Lows will dip into the teens
and 20s Tuesday night.

Fair weather with some sun on Wednesday as high pressure builds
into the region. Highs in the 30s to lower 40s with lows
Wednesday night mainly in the 20s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Looking at a period of fair weather as ridging is expected to
dominate the region at the surface and aloft. Temperatures are
expected to be seasonal for late December with highs generally from
the upper 20s to lower 40s and lows in the teens and 20s. Guidance
is indicating above normal temperatures for Christmas by 5 to 10
degrees with highs in the mid 30s to mid 40s.

The Winter Solstice begins on Thursday at 1027 pm EST.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Through 12z/Tue...Potent storm system will continue to bring
widespread rainfall to the local area through much of this
afternoon. IFR/MVFR conditions are expected most of the day due
to cigs and vsbys. Precipitation will end from south to north
between 20-23z. Cigs should improve to MVFR/VFR levels tonight.

Light and variable or south winds this morning will shift to the
west this afternoon. A few gusts 20-30 kt are expected this
afternoon. Winds will weaken during the evening and will shift
to the southwest.

Low level wind shear at all TAF sites through this morning as a
strong south to southeasterly low level jet with 2000 ft winds
45-60 kt moves across the region.

Outlook...

Tuesday Night through Saturday: No Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
A Flood Watch has been issued for all of eastern New York and
western New England through Monday.

Rainfall totals between 2 and 4 inches are expected with some
locally higher amounts in excess of 5 inches across the eastern
Catskills, Adirondacks, southern Greens, Berkshires and
Litchfield Hills. Some snow melt in the mountains may contribute
to runoff as well. Minor to moderate flooding will occur on
many area main stem rivers in eastern New York and western New
England as some river flood warnings are already issued with
several more expected through the day. Flooding of urban, poor
drainage and low lying areas is also likely.

&&

.CLIMATE...
Current Record High Temperatures for Dec 18:
Albany: 60F (1921)
Glens Falls: 54F (1928)
Poughkeepsie: 55F (1954)

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through late tonight for CTZ001-013.
     Wind Advisory until 4 PM EST this afternoon for CTZ001-013.
NY...Flood Watch through late tonight for NYZ032-033-038>043-
     047>054-058>061-063>066-082>084.
     Wind Advisory until 4 PM EST this afternoon for NYZ054-061-066.
MA...Flood Watch through late tonight for MAZ001-025.
     Wind Advisory until 4 PM EST this afternoon for MAZ001-025.
VT...Flood Watch through late tonight for VTZ013>015.
     Wind Advisory until 4 PM EST this afternoon for VTZ013.

&&

SYNOPSIS...Picard/Rathbun
NEAR TERM...Rathbun
SHORT TERM...Rathbun
LONG TERM...IAA
AVIATION...IAA/Rathbun
HYDROLOGY...Picard/Rathbun
CLIMATE...Rathbun
Hazardous weather outlook, Dec 18, 4:12 AM EST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
412 AM EST Mon Dec 18 2023

CTZ001-013-MAZ001-025-NYZ054-061-066-VTZ013-191200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Eastern Rensselaer-Eastern Columbia-
Eastern Dutchess-Bennington-
412 AM EST Mon Dec 18 2023

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay rainfall amounts, flooding
and wind damage to the National Weather Service in Albany New York.

NYZ032-033-038>043-047>053-058>060-063>065-082>084-VTZ014-015-191200-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Western Greene-
Eastern Greene-Western Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Western Windham-Eastern Windham-
412 AM EST Mon Dec 18 2023

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for eastern New York and southern
Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay rainfall amounts and
flooding to the National Weather Service in Albany New York.

In the hours before

Local storm report, Dec 18, 3:34 AM EST, 4 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
334 AM EST Mon Dec 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     Non-Tstm Wnd Dmg Verbank Village         41.72N  73.74W
12/18/2023                   Dutchess           NY   Dept of Highways

            Route 82 closed in both directions due to a downed tree

&&

Event Number ALY2305252

IAA
Local storm report, Dec 18, 7:22 AM EST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
722 AM EST Mon Dec 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     Rain             Lenoxdale               42.34N  73.25W
12/18/2023  M1.33 inch       Berkshire          MA   Co-Op Observer

            24-hour rainfall.

&&

Event Number ALY2305253

CG

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 3:17 AM ESTAreal Flood WarningALYGreene, Ulster12 hr
Dec 18, 3:42 AM ESTRiver Flood WarningALYUlster17 hr
Dec 18, 4:33 AM ESTAreal Flood AdvisoryALYAlbany, Columbia, Dutchess, Greene, Rensselaer, Ulster11 hr
Dec 18, 5:02 AM ESTAreal Flood AdvisoryALYMontgomery, Schenectady, Schoharie10 hr
Dec 18, 5:32 AM ESTRiver Flood WarningALYSchoharie25 hr
Dec 18, 5:59 AM ESTAreal Flood AdvisoryALYHerkimer9 hr
Dec 18, 6:05 AM ESTRiver Flood WarningALYGreene, Schoharie10 hr
Dec 18, 6:28 AM ESTRiver Flood WarningALYUlster20 hr
Dec 18, 6:44 AM ESTRiver Flood WarningALYHerkimer12 hr
Dec 18, 6:50 AM ESTRiver Flood WarningALYHamilton29 hr
Dec 18, 7:54 AM ESTAreal Flood AdvisoryALYColumbia, Dutchess, Rensselaer, Ulster8 hr
Dec 18, 8:00 AM ESTRiver Flood WarningALYMontgomery, Schenectady, Schoharie35 hr
Dec 18, 8:00 AM ESTRiver Flood WarningALYMontgomery, Schoharie20 hr
Dec 18, 8:09 AM ESTRiver Flood WarningALYDutchess, Ulster12 hr
Dec 18, 8:37 AM ESTRiver Flood WarningALYMontgomery12 hr
Dec 18, 8:49 AM ESTAreal Flood AdvisoryALYRensselaer, Saratoga, Washington7 hr
Dec 18, 9:15 AM ESTAreal Flood AdvisoryALYFulton, Saratoga, Schenectady6 hr
Dec 18, 10:52 AM ESTRiver Flood WarningALYWashington25 hr
Dec 18, 11:29 AM ESTRiver Flood WarningALYHerkimer, Montgomery, Oneida5 hr
Dec 18, 11:42 AM ESTRiver Flood WarningALYDutchess31 hr
Dec 18, 11:55 AM ESTRiver Flood WarningALYSaratoga, Warren42 hr
Dec 18, 11:55 AM ESTRiver Flood WarningALYSaratoga, Washington49 hr
Dec 18, 11:55 AM ESTRiver Flood WarningALYWarren32 hr
Dec 18, 11:59 AM ESTRiver Flood WarningALYAlbany, Rensselaer, Saratoga49 hr
Dec 18, 11:59 AM ESTRiver Flood WarningALYAlbany, Rensselaer31 hr
Dec 18, 12:13 PM ESTRiver Flood WarningALYRensselaer, Washington24 hr
Dec 18, 12:34 PM ESTRiver Flood WarningALYWarren6 days
Dec 18, 12:36 PM ESTRiver Flood WarningALYMontgomery, Saratoga, Schenectady26 hr
Dec 18, 12:36 PM ESTRiver Flood WarningALYAlbany, Saratoga, Schenectady30 hr

Nearby

River Flood Warnings in New York, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.